Alert archive / Pennsylvania / Tornado Warnings in 2014
Tornado Warning 8, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this tornado warning at Aug 21, 2014, 4:16 PM EDT for Jefferson County, Pennsylvania. It was in force for 29 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2014, 4:16 PM EDT (20:16 UTC)
- Expired
- Aug 21, 2014, 4:45 PM EDT
- In force
- 29 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
County Jefferson County, PA
The radar
The State College radar (KCCX), 77 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 4:25 PM EDT | TORNADO | 1 Sw Fuller, PA | BRIEF TORNADO FROM NEAR FULLER AND CENTER HILL ROADS TO JUST WEST OF THE STATE GAME LANDS. DAMAGE WAS LIMITED TO HARDWOOD TREES. THE TORNADO WAS RATED EF0 ON THE ENHANCED FUJITA SCALE...WITH MAXIMUM WIND OF 80 MPH. SEE PITPNSPBZ FOR FURTHER DETAILS. |
| Aug 21, 4:27 PM EDT | TORNADO | 1 Se Knox Dale, PA | PHOTOGRAPHIC EVIDENCE AND A DAMAGE SURVEY CONFIRMED A TORNADO WITH INTERMITTENT DAMAGE FROM NEAR KNOX DALE-PANIC ROAD AND CENTER HILL ROAD TO NEAR ANITA. DAMAGE WAS LIMITED TO TREES IN ROUGH AND FORESTED TERRAIN. NO STRUCTURAL DAMAGE WAS NOTED. THE TORNADO WAS |
| Aug 21, 4:35 PM EDT | TSTM WND DMG | Panic, PA | TREES DOWN PANIC-KNOXDALE ROAD |
| Aug 21, 4:40 PM EDT | TSTM WND DMG | 2 Ne Big Run, PA | TREES DOWN ON PIKE ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 8.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 324 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1058 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
719
WFUS51 KPBZ 212016
TORPBZ
PAC065-212045-
/O.NEW.KPBZ.TO.W.0008.140821T2016Z-140821T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
416 PM EDT THU AUG 21 2014
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHERN JEFFERSON COUNTY IN WEST CENTRAL PENNSYLVANIA...
* UNTIL 445 PM EDT
* AT 412 PM EDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
TORNADO WAS 6 MILES SOUTHEAST OF BROOKVILLE...MOVING EAST AT 15
MPH.
HAZARD...TORNADO.
SOURCE...RADAR.
IMPACT...FLYING DEBRIS...STRUCTURAL DAMAGE.
* LOCATIONS IMPACTED INCLUDE...
BROOKVILLE... REYNOLDSVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS.
PLEASE REPORT SEVERE WEATHER BY CALLING...412-262-1988...POSTING TO
THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.
&&
LAT...LON 4095 7881 4106 7913 4117 7908 4114 7879
4096 7880
TIME...MOT...LOC 2016Z 290DEG 15KT 4108 7900
$$
KENNEDY3 follow-up statements
523
WWUS51 KPBZ 212022
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
422 PM EDT THU AUG 21 2014
PAC065-212045-
/O.CON.KPBZ.TO.W.0008.000000T0000Z-140821T2045Z/
JEFFERSON PA-
422 PM EDT THU AUG 21 2014
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM EDT FOR JEFFERSON
COUNTY...
AT 420 PM EDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED NEAR REYNOLDSVILLE...MOVING SOUTHEAST AT 20 MPH.
HAZARD...TORNADO.
SOURCE...RADAR.
IMPACT...FLYING DEBRIS...STRUCTURAL DAMAGE.
* LOCATIONS IMPACTED INCLUDE...
RURAL JEFFERSON COUNTY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS.
PLEASE REPORT SEVERE WEATHER BY CALLING...412-262-1988...POSTING TO
THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.
&&
LAT...LON 4095 7881 4105 7906 4113 7905 4108 7879
4096 7880
TIME...MOT...LOC 2022Z 295DEG 15KT 4106 7897
$$
KENNEDY192
WWUS51 KPBZ 212035
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
435 PM EDT THU AUG 21 2014
PAC065-212045-
/O.CON.KPBZ.TO.W.0008.000000T0000Z-140821T2045Z/
JEFFERSON PA-
435 PM EDT THU AUG 21 2014
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM EDT FOR JEFFERSON
COUNTY...
AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO SHOW A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR REYNOLDSVILLE
AND MOVING SOUTHEAST AT 15 MPH.
HAZARD...TORNADO.
SOURCE...RADAR.
IMPACT...FLYING DEBRIS...STRUCTURAL DAMAGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS.
PLEASE REPORT SEVERE WEATHER BY CALLING...412-262-1988...POSTING TO
THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.
&&
LAT...LON 4112 7903 4107 7880 4096 7880 4095 7881
4104 7904
TIME...MOT...LOC 2033Z 302DEG 14KT 4103 7894
$$
KENNEDY379
WWUS51 KPBZ 212044
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
444 PM EDT THU AUG 21 2014
PAC065-212052-
/O.EXP.KPBZ.TO.W.0008.000000T0000Z-140821T2045Z/
JEFFERSON PA-
444 PM EDT THU AUG 21 2014
...THE TORNADO WARNING WILL EXPIRE AT 445 PM EDT FOR JEFFERSON
COUNTY...
LATEST RADAR IMAGERY INDICATES THAT THE THUNDERSTORM THAT PROMPTED
THE WARNING HAS STARTED TO WEAKEN AND TIGHT ROTATION IN THE LOWER
LEVELS OF THE STORM IS NO LONGER BEING OBSERVED.
THEREFORE...THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.
PLEASE REPORT SEVERE WEATHER BY CALLING...412-262-1988...POSTING TO
THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.
LAT...LON 4112 7903 4107 7880 4096 7880 4095 7881
4104 7904
TIME...MOT...LOC 2042Z 302DEG 14KT 4101 7890
$$
KENNEDYWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Aug 21, 2:27 PM EDT, 1 hour 49 minutes earlier.
Area forecast discussion, Aug 21, 2:27 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 227 PM EDT THU AUG 21 2014 .SYNOPSIS... UNSETTLED WEATHER WILL CONTINUE THROUGH THE WEEKEND WITH OCCASIONAL SHOWERS AND THUNDERSTORMS. && .NEAR TERM /THROUGH TONIGHT/... SHOWERS AND THUNDERSTORMS SUPPORTED BY UPPER LEVEL WAVE IS NOW MOVING ACROSS THE UPPER OHIO VALLEY. ADDED LIKELY POPS TO THE NORTH AS UPPER WAVE PASSES THROUGH IN THE AFTERNOON WITH COVERAGE OF CONVECTION EXPECTED TO INCREASE. VISIBLE SATELLITE IMAGERY SHOWS AMPLE CLOUD COVERAGE ACROSS PITTSBURGH AND SOUTH. HENCE...OPTIMAL DAYTIME HEATING WILL NOT OCCUR IN THAT REGION...HOWEVER...INCREASING MOISTURE WILL AID IN INSTABILITY YIELDING SHOWERS AND THUNDERSTORMS. TO THE NORTH...SUFFICIENT HEATING DUE TO LESS CLOUDS HAVE RAMPED UP INSTABILITY. RAP ANALYSIS SHOWS RELATIVELY STRONGER SHEAR IN THIS ZONE AS WELL. THEREFORE...ISOLATED STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE THIS AFTERNOON NORTH OF PITTSBURGH. GREATER COVERAGE OF CONVECTION IS EXPECTED TO WANE LATER IN THE EVENING DUE TO LOSS OF HEATING. SOME SHOWERS MAY STILL LINGER ACROSS THE AREA OVERNIGHT DUE TO THE NEARLY STATIONARY SURFACE BOUNDARY. && .SHORT TERM /FRIDAY THROUGH SUNDAY/... AS THE NEXT SHORTWAVE CROSSES THE REGION FROM A WEAKENING AND EXITING UPPER LOW...AXIS OF HEAVY RAINFALL WILL SHIFT EAST ON FRIDAY AS THE BOUNDARY BEGINS TO SLOWLY MOVE. UNCERTAINTY STILL EXISTS FOR ANY FLOODING AS MODELS ARE IN MINOR DISAGREEMENT FOR THE PLACEMENT OF HEAVY RAIN. USED MODEL BLEND OF GFS/NAM FOR POPS AND HPC FOR QPF. UPPER LEVEL RIDGE DEVELOPS THROUGH THE WEEKEND BRINGING SLIGHTLY WARMER THAN NORMAL TEMPERATURES. A FEW SHORTWAVES TOPPING THE RIDGE BRINGS THE CHANCE OF SHOWERS AND THUNDERSTORMS...AT LEAST FOR SATURDAY BUT OVERALL COVERAGE SHOULD BE SMALL. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... MORE CLARITY EXISTS IN THE EXTENDED FORECAST WITH THE LATEST ROUND OF MODEL GUIDANCE. UPPER RIDGE BUILDING NORTH WILL WORK TO DEFLECT AN ADVANCING LOW PRESSURE SYSTEM WELL NORTH OF THE GREAT LAKES EARLY NEXT WEEK...RESULTING IN A WARMING AND DRYING TREND. TEMPERATURES SHOULD REMAIN AT OR EVEN JUST ABOVE AVERAGE INTO THE MIDDLE OF NEXT WEEK. LOOKING A LITTLE FARTHER OUT IN TIME THAN USUAL...NO EFFECTS ARE EXPECTED LOCALLY FROM ANYTHING THAT MAY DEVELOP IN THE TROPICS. TAX/TG && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... ALTHOUGH STRATIFORM RAIN THIS AFTERNOON/EVENING IS EXPECTED TO PRIMARILY AFFECT ZZV...HLG...AND MGW...SCATTERED PRECIPITATION IS EXPECTED AT THE REST OF TAF SITES. A SECONDARY AXIS OF PRECIPITATION SEEMS TO BE DEVELOPING ALONG THE INTERSTATE 80 CORRIDOR...AND PRECIPITATION HAS BEEN ADDED TO FKL/DUJ TAFS AS WELL. IFR CONDITIONS WILL BE POSSIBLE IN ANY THUNDERSTORM...BUT DID NOT WANT TO BLANKET ALL SITES WITH THAT IN PREVAILING CONDITIONS. SHOWERS SHOULD DIMINISH IN COVERAGE OVERNIGHT...ALTHOUGH MODELS ARE SUGGESTING ANOTHER ROUND OF RAIN AFTER MIDNIGHT. HAVE CONTINUED WITH PREVAILING PRECIPITATION LATE TONIGHT INTO FRIDAY MORNING AT MANY SOUTHERN TERMINALS. ANY RESTRICTIONS OVERNIGHT WILL BE HIGHLY DEPENDENT ON PLACEMENT AND AMOUNT OF RAINFALL TODAY. OUTLOOK.../FRIDAY THROUGH TUESDAY/... SEVERAL CROSSING DISTURBANCES WILL CAUSE PERIODIC RESTRICTIONS INTO THE WEEKEND...WITH VFR CONDITIONS EXPECTED MONDAY AND TUESDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Aug 21, 4:02 AM EDT, 12 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 402 AM EDT THU AUG 21 2014 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-220815- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 402 AM EDT THU AUG 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON AND EVENING HOURS. SOME OF THE STORMS MAY CONTAIN MARGINALLY SEVERE HAIL AND/OR WIND GUSTS. ALSO...HEAVY RAINFALL WILL BE POSSIBLE WITH ANY THUNDERSTORM. REPEATED THUNDERSTORMS OVER ANY ONE LOCATION COULD PRODUCE ISOLATED HIGH WATER PROBLEMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HE THREAT OF HEAVY RAINFALL AND FLOODING ISSUES WILL PERSIST THROUGH FRIDAY...AS A SERIES OF DISTURBANCES WILL PRODUCE MORE PRECIPITATION. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 21, 2:24 PM EDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
224 PM EDT THU AUG 21 2014
PAZ007-211900-
MERCER PA-
224 PM EDT THU AUG 21 2014
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MERCER COUNTY...
AT 221 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTHWEST
OF GREENVILLE...MOVING SOUTHEAST AT 20 MPH.
WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL
STREAMS.
LOCATIONS IMPACTED INCLUDE...
GREENVILLE...
PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.
LAT...LON 4149 8043 4149 8029 4141 8017 4125 8038
4137 8053 4148 8053 4149 8052 4150 8044Special weather statement, Aug 21, 3:09 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
309 PM EDT THU AUG 21 2014
PAZ009-015-016-212000-
CLARION PA-FOREST PA-JEFFERSON PA-
309 PM EDT THU AUG 21 2014
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CLARION...NORTHERN
JEFFERSON AND SOUTH CENTRAL FOREST COUNTIES...
AT 305 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR COOK FOREST
STATE PARK...MOVING EAST AT 25 MPH.
WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL
STREAMS.
LOCATIONS IMPACTED INCLUDE...
REDCLYFFE... COOK FOREST STATE PARK...
CLEAR CREEK STATE PARK... BROCKWAY...
PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.
LAT...LON 4119 7877 4111 7881 4128 7931 4145 7923
4142 7908 4135 7908 4138 7896 4135 7893
4127 7874 4126 7873 4124 7874 4123 7870
4120 7870The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 8:13 PM EDT | Special Weather Statement | PBZ | Forest | 47 min |
| Aug 20, 8:34 PM EDT | Special Weather Statement | PBZ | Fayette | 41 min |
| Aug 20, 8:39 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene, Washington | 51 min |
| Aug 20, 9:04 PM EDT | Special Weather Statement | PBZ | Jefferson | 41 min |
| Aug 20, 9:51 PM EDT | Areal Flood Advisory | PBZ | Jefferson | 3 hr |
| Aug 21, 2:24 PM EDT | Special Weather Statement | PBZ | Mercer | 36 min |
| Aug 21, 3:09 PM EDT | Special Weather Statement | PBZ | Jefferson | 51 min |
| Aug 21, 3:50 PM EDT | Flash Flood Warning | PBZ | Jefferson | 5 hr |
| Aug 21, 3:53 PM EDT | Flash Flood Warning | PBZ | Mercer | 5 hr |
| Aug 21, 5:12 PM EDT | Flash Flood Warning | PBZ | Jefferson | 3 hr |
Nearby
Tornado Warnings in Pennsylvania, 2014Every tornado warning in 2014Tornadoes in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.